Friday, April 07, 2006

workouts& meds

While most drugs won't affect your workout, some can make you drowsy or uncoordinated:

COLD MEDICINES - decongestants containing pseudoephedrine, can boost heart rate and blood pressure, antihistamines such as Benadryl, can be sedating, causing fatigue and poor performance, (try a topical nose spray, or less-sedating Zyrtec or Claritin).

ANTIANXIETY MEDICATIONS - Valium, Xanax and others may sap energy and slow reaction time, leading to injury, (take medication before bedtime, not before your workout, talk to your doctor about lowering your dose or switching to a shorter-acting drug, such as Ativan or Serax).

ANTIDEPRESSANTS - Tricyclic antidepressants such as Elavil may reduce blood pressure and cause lightheadedness, drowsiness or poor coordination, (take medication before bedtime, not before your workout, ask your doctor if you can take a lower dose, drink more water as symptoms are aggravated by fluid loss, sweating).

ANTIBIOTICS - Cipro, Amoxicillin and other antibiotics may upset the stomach or cause sunburn, (take medication after exercise or at least two hours prior, also wear sunscreen if exercising outdoors).

DIURETICS - Lasix, Dyazide and other drugs that lower blood pressure dehydrate you, this leads to overheating, headaches, muscle cramps and heart rhythm disturbances, ( drink plenty of fluids and eat potassium-rich foods, such as bananas, orange juice and raisins, ask your doctor about switching to a calcium-channel blocker).

Disclaimer_ always check with your doctor no matter what you read or where you read it from. Never change your meds on your own. There are pros and cons for everything you ever read. Even if you have been exercising before with these medications and felt no symptoms, it's always better to be safe than sorry. Have a safe productive workout.

SHALOM...have a Blessed PASSOVER and a prosperous year!

1 comment:

Chana said...

My goodness, that is alot of medical info. Are you sure you aren't a pharmacist? thank you for your lovely comment again. Hope you have a wonderful wknd.